| Model Number |
BALLAST80 |
| Medical Device Problem Codes |
Retraction Problem (1536); Device Damaged by Another Device (2915)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/18/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Balt usa reference: # (b)(4) investigation pending return of suspected device.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.
Event or Problem Description
It was reported that: "lvo procedure.Ballast 80cm, red 68, phenom 21,trevo 4mmx41mm.Physician took ballast into petrous segment of ica, red 68 and phenom 21 into m1.The trevo was then advanced into distal m1 and the phenom 21 was then stripped away.The red 68 was advanced to proximal portion of trevo.The trevo and red 68 were then pulled back in tandem into the ballast.The trevo was exposed outside of the red 68.Upon the red 68 and trevo being pulled into the ballast the md felt resistance.He then had to pull the entire system including the ballast from the body.Upon removal there was wire coming out of the hub of the ballast.He was able to remove the red 68 and trevo and inspect them.There was no noticeable damage to either.He then pulled a new ballast and used the same red 68 and trevo to complete a 2nd pass with no issue." incident report form submitted for this complaint indicates that no patient injury was sustained.
Additional Manufacturer Narrative
Balt usa reference: #(b)(4).The returned device was inspected in our quality laboratory.During our analysis: - we observed the complete ballast80 unit was returned; - we noted a metallic wire coming out of the proximal end of the ballast unit; - we observed significant amounts of blood around the hub and the inside of the ballast unit; - we observed the distal tip of the ballast unit showed no visual signs of damage; - we observed two kinks/bends along the ballast located approximately 14.5cm and 39.5cm from the hub of the ballast; - we perform destructive analysis to visualize the inside of the ballast unit; - we observed significant blood clot found approximately 9cm from the distal tip of the ballast; - we observed the inner liner of the ballast unit to be severely damaged and torn approximately 18cm from the hub of the ballast; - we observed the inner coil wind to be severely damaged and stretched completely through the hub of the ballast unit ending approximately at 18cm from the hub of the ballast; - we observed between the hub and 18cm distal of the hub, the liner was torn and severely damaged; - we observed distal of the damage observed at approximately 18cm from the hub, the internal liner remained intact.The root cause of the reported issue can likely be attributed to the ballast unit becoming damaged during the retraction of the supporting device(s) during the procedure.Upon device return, the ballast80 unit was severely damaged including the inner coil wind being stretched completely through the proximal end of the ballast unit.Further destructive analysis was performed to visualize the inner liner of the ballast unit, for which it was found that the inner liner was severely damaged and torn between the proximal end (starting at the hub), to approximately 18cm distal of the hub.During the device analysis it was noted that the internal liner remained intact distal of the observed damage (18cm distal of the hub), through the rest of the ballast's length including the distal tip of the ballast unit.Based on the device analysis and reported information, it is likely that this damage sustained by the ballast unit occurred while the two supporting devices were being retracted during the procedure.It was reported that upon retracting the supporting devices, "the trevo was exposed outside of the red 68.Upon the red 68 and trevo being pulled into the ballast the md felt resistance.He then had to pull the entire system including the ballast from the body".As the system was being retracted the trevo stent retriever was exposed outside of the red 68, likely causing excessive friction and abrasion against the ballast's inner liner.Following our analysis of the ballast's construction, after the liner became stripped away this likely led to the observed damage with the ballast's inner coil wind (metallic wire exposed from proximal end).Without the return of the trevo stent retriever, further evaluation of its condition could not be performed.Review of the manufacturing indicates that the unit passed final inspection for the ballast long sheath, which indicates that the unit was free from damage at the point of final inspection.Review of the lot history records did not reveal any in-process or lot-specific issue that could account for the observation.No additional complaints against lot number f251101184 have been made for the same issue.Comprehensive analysis of this failure mode has remained subject to monitoring for any unacceptable increase in trend.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.
Event or Problem Description